Before I say any more, this post is based on information given to me by medical staff trained in the field of drug and medication addiction. You should not attempt any of the steps or stages I mention during this post, nor should you attempt to stop taking any medication without first consulting your own physician/consultant (or some other fully qualified medical professional).
My own reasons for quitting my morphine medication was based primarily on the number of side effects I was suffering along with the fact it did not really help with alleviating my pain. Contrary to popular belief, morphine cannot and does not reduce a patients pain, it simply masks it. It is not an anti-inflammatory type drug, it is narcotic based. When you have an injury that is causing acute pain, drugs such as anti-inflammatory NSAID‘s can be used to reduce inflammation which in turn can alleviate acute pain.
When you have a headache and take paracetamol/acetaminophen, this again reduces the effects of acute pain.
With chronic pain, morphine has no ‘healing effect’ and being narcotic based, simply induces a state of euphoria, the amount which is dependant on the dosage and the persons tolerance level (which increases over time).
In my case, I simply get a slight “buzz” 40mins (almost to the second) after taking a dose of OxyNorm. The pain is still there, I just don’t give a damn about it for the duration of “the buzz”. And there in lies the first problem.
Narcotic based drugs are in-effective in the treatment of long term Chronic Pain. They are can be fine for the treatment of acute pain because that would indicate a short term usage, but there is a fine line between ‘short period’ and being effective. The longer you take the drug, the more chance you have of becoming addicted to it, and the harder it will be to stop taking it without side effects.
Over a period of time, the body builds up a tolerance to the morphine, so in order to induce the same level of “buzz”, you constantly need to increase the dosage. There are always side-effects with narcotic based drugs, and especially with morphine, so the more you increase the dosage, the more these side effects become apparent. (The side effects effect different people in different ways. Some are lucky in that they don’t even notice the side effects but because of the chemical make up of morphine, they will always be there).
Unfortunately, you cannot just simply stop taking morphine once you reach a certain dosage level. Again, there are side-effects when stopping taking any narcotic based drug. These side effects when stopping can induce any number of conditions, some of which can be fatal. With morphine, common side effects of withdrawal are psychological based, often causing depression and leaving the person in a potentially dangerous mental state (which is where the possibility of fatality can occur). Going “cold turkey” might seem the brave and quickest way to stop taking your drugs, but it can have potentially life threatening consequences.
There are some people who can just stop taking their drugs who do not really notice the side effects of doing so, but this is not considered to be the norm. It effects different people differently and caution should be exercised at all times.
Although not narcotic based, the drug Pregabalin, which is often used to treat neuropathic pain (and is based on Gabapentin), belongs to a group of drugs that was initially used for the treatment of epilepsy. Although there is no narcotic effect, the sudden stopping of these types of drugs can actually induce seizures or fits which could lead to fatal incidents if it occurs in a dangerous environment. Therefore, just because you don’t notice the effects when you take a drug (or when stopping), or you think you can “handle” the effects, it does not mean that there is not a danger present.
The recommended method of stopping your morphine is to reduce your dosage by 10% every two weeks. Assuming you are on 200mg of morphine, you would first reduce your dosage by 20mg to a new total of 180mg. After two weeks, you then reduce your dosage by 18mg for another period of two weeks. This can be complicated by the type of morphine you are taking. For instance, I am taking OxyNorm, which comes in 10mg and 5mg capsules. (There are bigger dosages, but none smaller than 5mg). This means I could not reduce by 18mg, and so in this case I round up to 20mg. When I get to 160mg, 10% of which is 16mg, I would round down to 15mg. So long as you remain pretty close to the 10%, you should not encounter any problems.
It can also get rather complicated with the odd 0.5mg popping up at times so it is probably best to create a chart to keep track of the dosages you are on, when you are next going to drop, and the level you are going to drop to. This also serves as a guide to keep you on track. (In a later post I will show you examples of such charts and how to use them, and even how to make them more effective at helping you stop).
With most narcotic based drugs, there is something called the pharmaceutical level. A simple layman’s explanation of this is:
- When your dosage is below the pharmaceutical level, the body does not even know you are taking the medication.
- When your dosage is above the pharmaceutical level, you will feel the effects of the medication.
Having harped on about how you should not suddenly stop taking your
dosages, you do not have to reduce all the way down to zero using the 10% every two weeks method. You just need to reach the “pharmaceutical level”. The only problem is, this level is different for each and every patient so there is no ‘defined level’. I have a very high tolerance to morphine which ‘should’ mean that I have a fairly high pharmaceutical level. The general consensus is when I no longer feel the effects of taking the morphine, I increase the percentage reduction to 50% for a day or so making sure that there are no negative side effects. You can also decrease the time between reductions from every two weeks (fortnightly), and in most cases, even to daily reductions.
It is not a simple case of saying “well I was on 500mg of morphine, and now I’m only taking 100mg, I can simply stop right now”. Even a sudden stop from something as low as 20mg can induce psychological issues.
As I will discuss in another post, I have no option but to take OxyNorm, therefore I have to take my daily dose every four hours. When I have to drop down to the next level, I can even feel the effects of reducing by just 5mg on one of my 4 hourly doses. 5mg is less than 1% of my current total daily dose. For the first few days after reducing, that 5mg drop is really noticeable. That is an indication of just how important the gradual reduction of the dosage really is.
Again, if you are thinking of reducing your morphine (or any narcotic based drug), you really should go consult a qualified medical professional.
In summary, you drop every two weeks by 10% until such time you reach the pharmaceutical level at which point you can increase the level by which you drop. Once under the pharmaceutical level you can even try reducing daily, rather than fortnightly.
And once again just to make sure you understand the importance, don’t even think of doing it unless you consult a qualified medical professional.